Advertisement

Are there any risks in taking Coumadin?

Taking Coumadin may cause some people to have internal bleeding. In some cases, this bleeding can become severe and even fatal if not treated in time. The risk for internal bleeding is greatest in people who have certain medical conditions or use some other medications. Tell your pharmacist about all major illnesses you have and any other medications you take, including vitamin supplements and medicinal herbs. Tell your doctor immediately if you have any of the following symptoms while taking Coumadin:
  • pain, swelling or any unexplained discomfort
  • bleeding from a cut that does not stop in the usual amount of time
  • nosebleeds, bleeding gums or any unusual bleeding
  • coughing up or vomiting blood or material that resembles coffee grounds
  • bruising
  • increased menstrual flow or vaginal bleeding
  • changes in urine color, especially if it turns pink, red or dark brown
  • black, tar-like bowel movements
  • headaches, dizziness or weakness

Continue Learning about Anticoagulant

What does it mean if my child's PT/INR test result is too high?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If your child's PT/INR test result is too high, it means that her blood is clotting too slowly a...
More Answers
What are anticoagulants?
Donna Hill Howes, RNDonna Hill Howes, RN
Many people with heart failure are at risk for blood clots in the heart or blood vessels. A blood cl...
More Answers
What are some examples of commonly prescribed anticoagulant medicines?
SCAISCAI
Some common anticoagulant medications include:•Warfarin (Coumadin) •Heparin•Lovenox•Bivalrudin
More Answers
What precautions should I follow when taking blood thinners?
Grant Cooper, MDGrant Cooper, MD
If you are taking warfarin (Coumadin), you already should be having a test regularly to make sure th...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.